Alert archive / Florida / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 118, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Oct 9, 2008, 3:50 PM EDT for Lake County, Volusia County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2008, 3:50 PM EDT (19:50 UTC)
- Expired
- Oct 9, 2008, 4:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
Counties Lake County, FL, Volusia County, FL
The radar
The Jacksonville radar (KJAX), 138 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1590 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 091950
SVRMLB
FLC069-127-092030-
/O.NEW.KMLB.SV.W.0118.081009T1950Z-081009T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
350 PM EDT THU OCT 9 2008
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL LAKE COUNTY IN FLORIDA.
NORTHWESTERN VOLUSIA COUNTY IN FLORIDA.
* UNTIL 430 PM EDT
* AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES SOUTHWEST OF BARBERVILLE...OR 8 MILES NORTH OF PAISLEY...
AND MOVING NORTHEAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
...ASTOR...PIERSON...ELDRIDGE..
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.
LAT...LON 2940 8107 2897 8156 2905 8166 2906 8164
2917 8165 2938 8147 2940 8143 2940 8141
2927 8140 2927 8123 2934 8115 2941 8116
2943 8109
TIME...MOT...LOC 1949Z 221DEG 24KT 2910 8157
$$
CRISTALDI1 follow-up statement
000
WWUS52 KMLB 092016
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
416 PM EDT THU OCT 9 2008
FLC069-127-092030-
/O.CON.KMLB.SV.W.0118.000000T0000Z-081009T2030Z/
LAKE FL-VOLUSIA FL-
416 PM EDT THU OCT 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHWESTERN VOLUSIA AND NORTHEAST LAKE COUNTIES...
AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ELDRIDGE AND BARBERVILLE...MOVING NORTHEAST AT 30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PIERSON...SEVILLE AND BAKERSTOWN.
LAT...LON 2942 8109 2940 8107 2931 8119 2897 8156
2905 8166 2906 8164 2917 8165 2938 8146
2940 8143 2940 8141 2927 8140 2927 8124
2934 8115 2941 8116 2943 8109
TIME...MOT...LOC 2016Z 229DEG 25KT 2920 8144
$$
CRISTALDIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 1:55 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Oct 9, 1:55 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 155 PM EDT THU OCT 9 2008 .DISCUSSION... ...ISOLATED SEVERE STORMS POSSIBLE THROUGH EARLY EVENING... CURRENTLY-FRI...CUTTOFF LOW NORTH OF THE AREA WILL PUSH SLOWLY EASTWARD AND SHOULD MOVE OFF THE GEORGIA COAST FRI. AS THE LOCAL AREA COMES UNDER THE SOUTHWEST SIDE OF THIS SYSTEM...MORE SUBSTANTIAL DRYING ALOFT SHOULD OCCUR...MAINLY ACROSS THE NORTH. HOWEVER IN THE MEANTIME...CURRENT DRY SLOT SPREADING ACROSS THE AREA COMBINED WITH MOIST LOW LEVELS SHOULD LEAD TO SCATTERED STRONG STORMS THIS AFTERNOON AND INTO THE EVENING HOURS. MESOSCALE BOUNDARY INTERACTIONS SHOULD ALSO AID IN THE FORMATION OF A FEW SEVERE STORMS. WITH THE DRY SLOT AND COOLING ALOFT...THE MAIN HAZARDS SHOULD BE STRAIGHT LINE WINDS AND HAIL. FREQUENT LIGHTNING AND TORRENTIAL DOWNPOURS ARE ALSO EXPECTED. WITH NORTHERN AREAS RECEIVING THE MOST HEATING AND A SURFACE TROUGH/ASSOCIATED CONVECTION/OUTFLOWS APPROACHING...THE STRONGEST STORMS ARE EXPECTED THERE. WOULD EXPECT ACTIVITY TO DIMINISH DURING THE OVERNIGHT BUT WITH MOIST SOUTH SOUTHWEST LOW LEVEL FLOW THERE SHOULD BE A CONTINUING CHANCE OF SHOWERS. ON FRI WITH THE LOW PRESSURE SYSTEM TO OUR NORTH/NORTHEAST...A DEEP LAYER SOUTHWEST FLOW WILL OCCUR. PRECIPITABLE WATER VALUES SHOULD NOT BE AS HIGH...AS CONSIDERABLE DRY AIR ALOFT WILL BE PRESENT. EXPECT DAYTIME HEATING WILL LEAD TO SCATTERED AFTERNOON STORMS. A FEW COULD AGAIN BE STRONG ESPECIALLY NEAR THE EAST COAST SEA BREEZE WHICH SHOULD NOT MOVE VERY FAR INLAND. THE HIGHEST COVERAGE IS EXPECTED ACROSS THE SOUTH WHERE DEEPER MOISTURE IS FORECAST TO RESIDE. FRI NIGHT-SAT NIGHT...VIGOROUS UPPER LOW OVER NORTH FLORIDA FORECAST TO TRACK INTO THE ATLANTIC THEN BE ABSORBED BY HIGH PRESSURE THAT WILL BUILD DOWN THE EASTERN SEABOARD AND INTO FLORIDA THROUGH THE WEEKEND. WINDS SHIFT TO THE NORTHEAST THEN EAST AND START INCREASING SATURDAY NIGHT AS THE PRESSURE GRADIENT BETWEEN THE HIGH BUILDING DOWN THE COAST AND LOWER PRESSURES OVER THE NORTHERN CARIBBEAN STRENGTHENS. DEEPENING EASTERLY FLOW WILL ADVECT A MOIST MARINE AIR MASS ASHORE AND WELL INLAND AS THE FLOW STRENGTHENS. SCATTERED POP (30-50 PERCENT) LOOKS REASONABLE. ONSHORE FLOW STARTING SATURDAY WILL KEEP OVERNIGHT MINS IN THE LOWER 70S INLAND AND IN THE LOW-MID 70S ALONG THE COAST AS THE AIR COMES OFF SEA WATER TEMPERATURES IN THE LOWER 80S. PREVIOUS EXTENDED DISCUSSION... SUN-WED...THE UPPER RIDGING WILL GRADUALLY WEAKEN OVER THE AREA THROUGH THIS PERIOD AND FLATTEN OUT BY WED AND TEMPERATURES ALOFT WILL WARM. THIS RIDGING WILL STEER FRONTAL BOUNDARIES AND MID-LEVEL TROUGHS NORTH OF THE AREA. HIGH PRESSURE ALONG THE EASTERN SEABOARD WILL KEEP AN ONSHORE COMPONENT OF WIND ACROSS ECFL THROUGH THIS TIMEFRAME...BUT THIS FEATURE WILL GET NUDGED INTO THE WESTERN ATLC AND WEAKEN AS A STRONGER WEATHER SYSTEM ADVANCES FROM THE CENTRAL U.S. INTO THE EASTERN CONUS. DRIER NORTHEAST AIR FINALLY WORKS INTO THE REGION BY EARLY NEXT WEEK AND REMAINS THROUGH THE MIDDLE OF THE PERIOD. WILL KEEP SCT POP CHANCES IN THE FCST BOTH SUN/MON AND SEE CHANCES DECREASE SIGNIFICANTLY HEADING INTO TUE/WED. HIGHS IN THE VICINITY OF SEASONAL NORMS BUT LOWS WILL AVERAGE ABOVE NORMAL WITH THE CONTINUED ONSHORE FLOW. && .AVIATION...SCATTERED/NUMEROUS SHOWERS WITH MVFR CONDITIONS EXPECTED THROUGH EARLY EVENING. ISOLATED STRONG-SEVERE STORMS ARE POSSIBLE WITH IFR CONDITIONS AND GUSTY WINDS. WITH BROAD LOW LEVEL CYCLONIC FLOW TONIGHT...WILL HAVE TO WATCH FOR LOW CEILINGS DEVELOPING BUT IT LOOKS LIKE THE BOUNDARY LAYER FLOW SHOULD BE STRONG ENOUGH TO INHIBIT ANY EXTENDED PERIOD OF IFR. AFTER EARLY MORNING LOW CLOUDINESS BREAKS UP FRI...AFTERNOON HEATING SHOULD DEVELOP SCATTERED SHOWERS/STORMS AGAIN...THOUGH COVERAGE IS NOT EXPECTED TO BE AS GREAT AS TODAY. && .MARINE...DESPITE LOW PRESSURE CENTER TO OUR NORTH...SOUTH/SOUTHWEST FLOW IS NOT EXPECTED TO BE ANY GREATER THAN 10-15 KNOTS. MAIN CONCERN WILL BE SCATTERED STRONG STORMS WITH GUSTY WINDS AND FREQUENT LIGHTNING THROUGH FRI. FRI NIGHT-MON...SOUTHWEST FLOW FRI NIGHT BECOMES NORTHEAST THEN EAST SAT AS HIGH PRESSURE BUILDS DOWN THE SOUTHEAST COAST AND INTO THE EAST CENTRAL FLORIDA COASTAL WATERS. STRENGTHENING PRESSURE GRADIENT SUN THROUGH TUE WILL RESULT IN EASTERLY WINDS INCREASING TO SMALL CRAFT ADVISORY/SCA THRESHOLDS BY SUN AND REMAINING ABOVE SCA THRESHOLDS THROUGH MON BEFORE STARTING TO DIMINISH. SEAS BUILD TO 7 FEET OR MORE OVER THE OFFSHORE WATERS BY SUN...AND THE NEARSHORE WATERS SUN NIGHT. SEAS CONTINUE BUILDING AS LONG PERIODS EASTERLY SWELLS START ARRIVING IN THE OFFSHORE WATERS MON. && .PRELIMINARY POINT TEMPS/POPS... DAB 71 85 73 84 / 40 40 30 40 MCO 71 88 72 86 / 40 40 30 40 MLB 73 87 74 85 / 40 50 40 40 VRB 73 88 72 85 / 40 50 40 40 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && SHORT TERM/AVIATION...LASCODY LONG TERM....WIMMER
Hazardous weather outlook, Oct 9, 6:05 AM EDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 605 AM EDT THU OCT 9 2008 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-092200- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 605 AM EDT THU OCT 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... AN UPPER LOW OVER SOUTH GEORGIA WILL PRODUCE GREATER INSTABILITY TODAY LEADING TO A HIGHER THREAT FOR STRONG TO ISOLATED SEVERE STORMS. CONDITIONS WILL BE FAVORABLE FOR A FEW STORMS TO PRODUCE LARGE HAIL...DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING LATE THIS AFTERNOON AND EARLY THIS EVENING...ESPECIALLY ACROSS NORTHERN SECTIONS. STORM MOVEMENT WILL BE TOWARD THE NORTHEAST AT 15 TO 20 MPH. ...FLOOD IMPACT... LOCALLY VERY HEAVY RAIN WILL ACCOMPANY THE STRONGER STORMS DURING THE AFTERNOON AND EARLY EVENING. RAIN ACCUMULATIONS OF ONE TO THREE INCHES WILL BE POSSIBLE IN A SHORT PERIOD OF TIME CAUSING TEMPORARY FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. ...RIP CURRENT IMPACT... WEATHER AND OCEAN CONDITIONS WILL PRODUCE AN ELEVATED RIP CURRENT THREAT ALONG AREA BEACHES TODAY. ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD. ...MARINE THUNDERSTORM GUST IMPACT... OFFSHORE MOVING STORMS THIS AFTERNOON AND EARLY EVENING WILL HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS OF 35 KNOTS OR GREATER OVER THE INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED LIGHTNING STORMS ARE EXPECTED AGAIN FRIDAY AND SATURDAY. DEEPENING ONSHORE FLOW SUNDAY AND MONDAY WILL KEEP RAIN CHANCES HIGH ESPECIALLY NEAR THE COAST BUT LIGHTNING THREAT LOWER. INCREASING WINDS AND SEAS WILL DETERIORATE BOATING CONDITIONS SUNDAY AND INTO NEXT WEEK...WHILE AT THE SAME TIME PRODUCING ROUGH SURF AND AN INCREASED RISK FOR RIP CURRENTS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. KELLY
In the hours before
Special weather statement, Oct 9, 3:33 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 333 PM EDT THU OCT 9 2008 FLZ041-044-144-092015- INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-SOUTHERN LAKE COUNTY- 333 PM EDT THU OCT 9 2008 ...STRONG THUNDERSTORMS WILL MOVE INTO NORTHERN LAKE AND NORTHWEST VOLUSIA COUNTIES... AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A FEW STRONG STORMS. THE FIRST WAS NEAR UMATILLA...OR ABOUT 7 MILES WEST OF PAISLEY. A SECOND AND LARGER CLUSTER WAS ABOUT 6 MILES WEST OF THE VILLAGES...FRUITLAND PARK...LEESBURG AND OKAHUMPKA. THESE STORMS WERE MOVING NORTHEAST AT 20 MPH. THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STORMS ACROSS NORTH FLORIDA HAVE BEEN SHOWING OCCASIONAL SIGNS OF ROTATION...AND HAVE A HISTORY OF PRODUCING WIND DAMAGE. IT REMAINS POSSIBLE FOR SOME OF THESE STORMS FARTHER SOUTH TO DO THE SAME... SO PERSONS IN LAKE AND VOLUSIA COUNTIES SHOULD REMAIN ALERT TO THE POSSIBILITY OF WARNINGS BEING ISSUED LATER THIS AFTERNOON. CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 3:52 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 68 min |
| Oct 9, 4:25 PM EDT | Special Marine Warning | MLB | 95 min | |
| Oct 9, 4:30 PM EDT | Tornado Warning | MLB | Volusia | 60 min |
| Oct 9, 4:51 PM EDT | Tornado Warning | MLB | Lake, Volusia | 54 min |
| Oct 9, 5:30 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 60 min |
| Oct 9, 5:49 PM EDT | Areal Flood Advisory | MLB | Lake, Seminole, Volusia | 116 min |
| Oct 9, 5:58 PM EDT | Special Marine Warning | MLB | 62 min | |
| Oct 9, 6:31 PM EDT | Severe Thunderstorm Warning | MLB | Brevard, Seminole, Volusia | 59 min |
| Oct 9, 6:38 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 57 min |
| Oct 9, 6:54 PM EDT | Special Marine Warning | MLB | 96 min | |
| Oct 9, 7:33 PM EDT | Areal Flood Advisory | MLB | Brevard, Orange, Seminole | 57 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.